Texas, 2005

Hail and Damaging Winds in Texas, March 31, 2005

March 31, 2005 · NWS FWD · 8 events in 4 counties and zones

6 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 31, 2:33 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 31, 2:33 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
233 PM CST THU MAR 31 2005

.DISCUSSION...
MID LEVEL CIRCULATION EVIDENT PER VIS SAT NW OF KLBB AT 20Z.  THIS
FEATURE WILL MOVE EASTWARD ALONG THE RED RIVER VALLEY TONIGHT...
AIDING CONVECTIVE DEVELOPMENT OVER EASTERN HALF OF NTX THIS EVENING
THROUGH FRIDAY MORNING. THE MOST LIKELY AREA FOR STRONG TO SEVERE
CONVECTION BEGINS JUST WEST OF THE I-35 CORRIDOR LATE THIS AFTERNOON
AND SPREADS EAST THIS EVENING.  WITH VERY COLD TEMPERATURES AT
500MB ADVECTING TOWARD THE REGION AND LOW LEVEL DRY AIR... HAIL AND
DAMAGING WINDS ARE THE PRIMARY THREAT FOR OUR CWA.  LOW LEVEL SHEAR
FOR SUPERCELL DEVELOPMENT REMAINS BEST ALONG AND NORTH OF CORSICANA
TO ATHENS LINE TONIGHT WHEN OUR SURFACE FLOW BEGINS TO BACK AS AN
INVERTED SURFACE TROUGH DEEPENS AND BEGINS TO MOVE EAST.

FOR FRIDAY...LINGERING RAIN AND SHOWERS ARE EXPECTED OVER THE
NORTHEAST COUNTIES UNTIL MIDDAY AS WRAP-AROUND ENERGY PERSISTS. MUCH
COOLER AND WINDY (20 TO 30 MPH) MOST OF THE DAY AS PRESSURE GRADIENT
REMAINS TIGHT THROUGH EARLY FRIDAY AFTERNOON.  DOUBT IF THE RED
RIVER VALLEY WILL SEE ANY WINTRY MIX AS PARTIAL THICKNESSES CLOSE TO
THE UPPER LOW ARE JUST A LITTLE ON THE WARM SIDE.

A PATTERN OF NICE WEATHER IS IN STORE FOR THE REGION THIS WEEKEND
AND MONDAY AS SOUTHERLY FLOW AND WARMER TEMPERATURES RETURN.  BY
TUESDAY... ANOTHER UPPER TROUGH MOVES OVER THE ROCKIES AND ACROSS
THE CENTRAL PLAINS WITH A COLD FRONT MOVING THROUGH THE CWA TUESDAY
AFTERNOON/EVENING.  THIS SYSTEM WILL BE TOO FAR NORTH OF THE REGION
FOR ANY MORE THAN SCATTERED CONVECTION ALONG THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  45  63  42  71 /  20   0   0   0
WACO, TX              46  65  40  71 /  20   0   0   0
PARIS, TX             44  59  39  69 /  60  30   0   0
DENTON, TX            45  62  40  71 /  30   0   0   0
MCKINNEY, TX          45  61  40  71 /  30   0   0   0
DALLAS, TX            46  64  42  71 /  20   0   0   0
TERRELL, TX           46  62  41  71 /  30   0   0   0
CORSICANA, TX         48  64  41  70 /  30   0   0   0
TEMPLE, TX            47  66  41  71 /  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

/75
Hazardous weather outlook, Mar 31, 5:24 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
524 PM CST THU MAR 31 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
524 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SEVERE THUNDERSTORM WATCH BOX 115 IS IN EFFECT UNTIL MIDNIGHT FOR
AREAS OF NORTH TEXAS EAST OF A LINE FROM BONHAM...WAXAHACHIE...
TEMPLE. A MODERATE RISK FOR SEVERE STORMS IS EXPECTED
THROUGH TONIGHT SOUTHEAST OF A EMORY...TERRELL...CORSICANA...
GROESBECK...HEARNE LINE. A SLIGHT RISK FOR SEVERE STORMS THROUGH
EARLY THIS EVENING IS EXPECTED AS FAR WEST AS A BOWIE...
WEATHERFORD...HAMILTON...SAN SABA LINE...AS A VIGOROUS UPPER LEVEL
SYSTEM AND ASSOCIATED DRYLINE AND COLD FRONT CONTINUE
MOVING EAST ACROSS THE AREA.

THE MAIN THREATS ARE LARGE HAIL AND FREQUENT LIGHTNING...
AS TEMPERATURES ALOFT CONTINUE COOLING RAPIDLY IN ADVANCE OF AN
UPPER LOW. HOWEVER...DAMAGING WINDS TO 60 MPH AND ISOLATED TORNADOES
CANT BE RULED OUT IN THE MODERATE RISK AREA WHERE DEEPER MOISTURE
AND BETTER INSTABILITY RESIDE.

ELSEWHERE...BEHIND THE COLD FRONT...LOOK FOR GUSTY
NORTH AND NORTHWEST WINDS TO OCCUR...ESPECIALLY BY DAYBREAK FRIDAY
WHEN WIND SPEEDS ARE EXPECTED TO AVERAGE BETWEEN 20 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS MAY STILL BE ONGOING NORTHEAST OF A SHERMAN
TO EMORY LINE AT DAYBREAK. GUSTY NORTH AND NORTHWEST WINDS BETWEEN 20
AND 30 MPH WILL LIKELY OCCUR MOST OF THE DAY FRIDAY...BEFORE
DIMINISHING BY EVENING.

ANOTHER STORM SYSTEM WILL ARRIVE NEXT TUESDAY AND TUESDAY NIGHT WITH
A CHANCE FOR THUNDERSTORMS ONCE AGAIN. AT THIS TIME...IT IS TOO EARLY
TO ASSESS ANY SEVERE WEATHER POTENTIAL WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS EVENING EAST OF
INTERSTATE 35 IN THE WATCH/MODERATE RISK AREA.

In the hours before

Special weather statement, Mar 31, 4:53 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
453 PM CST THU MAR 31 2005

TXZ158>160-174-010000-

BELL-FALLS-MCLENNAN-MILAM-
453 PM CST THU MAR 31 2005

...SIGNIFICANT WEATHER UPDATE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF
BELL...FALLS...MCLENNAN AND MILAM COUNTIES BETWEEN 5 AND 6 PM.  DUE
TO A VERY UNSTABLE AIRMASS OVER THE AREA...THESE THUNDERSTORMS MAY
QUICKLY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
RESIDENTS IN THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS...AND POSSIBLE WARNINGS DURING THE NEXT COUPLE
HOURS.
Special weather statement, Mar 31, 5:54 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
554 PM CST THU MAR 31 2005

TXZ160-010030-

FALLS-
554 PM CST THU MAR 31 2005

...SIGNIFICANT WEATHER UPDATE...

AT 554 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 7 MILES WEST OF ROSEBUD...OR 15 MILES NORTHWEST
OF CAMERON...MOVING NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LOTT...MARLIN AND ROSEBUD.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Falls

When
March 31, 6:06 PM CST
Where
Falls County, 10 mi SW of Lott
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
31.117, -97.150

Nickel size hail reported in Westphalia.

Hail, Falls

When
March 31, 6:09 PM CST
Where
Falls County, 10 mi SW of Lott
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.117, -97.150

Penny size hail reported in Westphalia.

Hail, Falls

When
March 31, 6:29 PM CST
Where
Falls County, 10 mi SW of Lott
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
31.117, -97.150

Quarter to half dollar size hail reported in Westphalia.

Thunderstorm Wind, Milam

When
March 31, 6:56 PM CST
Where
Milam County, Rockdale
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
30.650, -97.000

Tree reported down on power lines in Rockdale.

Hail, Robertson

When
March 31, 7:20 PM CST
Where
Robertson County, Bremond
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.167, -96.667

Amateur radio operator relayed report if nickel size hail in Bremond.

Hail, Robertson

When
March 31, 7:30 PM CST
Where
Robertson County, Bremond
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.167, -96.667

Pea to nickel size hail reported in Bremond.

Thunderstorm Wind, Van Zandt

When
March 31, 7:45 PM CST
Where
Van Zandt County, 11 mi SE of Canton
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -95.733

A roof was blown off a carport and part of a house blown into a road.

Hail, Robertson

When
March 31, 8:25 PM CST to 8:45 PM CST
Where
Robertson County, 5 mi E of Hearne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.883, -96.517

Penny size hail reported in Wheelock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436836, 5436837, 5436838, 5436839, 5436840, 5436841, 5436842, 5436843.